Article Text

PDF

PHOSPHAMIDON POISONING
  1. S. Gitelson,
  2. J. T. Davidson,
  3. A. Werczberger
  1. Department of Medicine, the General Bicur Holim Hospital, Jerusalem, Israel
  2. The Department of Anaesthesiology, Rothschild Hadassah University Hospital, Jerusalem, Israel
  3. The Hebrew University-Hadassah Medical School, Jerusalem, Israel

    Abstract

    A fatal case of poisoning with phosphamidon, a recently developed organophosphate insecticide, is described. A second, probable case of mild phosphamidon poisoning is also reported. The clinical picture in both cases resembled that seen in poisoning with other organophosphate compounds.

    The first patient was an 18-year-old girl who had swallowed about 50 ml. of a 50% solution of phosphamidon and developed jaundice, bronchopneumonia, and pulmonary oedema. She died on the sixth day in hospital despite prolonged respiratory support and treatment with massive doses of atropine, PAM, and antibiotics. Post-mortem examination revealed a fatty liver, congestion of the internal organs, and brain damage of the type seen in anoxia. The second patient was a 50-year-old agricultural worker, who was engaged in uprooting and cutting shrubs which had been sprayed two weeks earlier with phosphamidon. He was admitted to hospital in a state of confusion and recovered within several hours.

    The importance of securing a free airway and of artificial ventilation as first-aid measures in organophosphate poisoning is stressed, and the value of early massive dosage of PAM is emphasized.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.